Cefepime: An Underrecognized Cause of Change in Mental Status

1Cooper University Hospital, Camden, NJ

Meeting: Hospital Medicine 2007, May 23-25, Dallas, Texas

Abstract number: 135

Case Presentation:

A 72‐year‐old woman with moderately reduced renal function (creatinine, 2.1 mg/dL; GFR, 36 mL/min) was admitted to our institution because of worsening chronic back pain. Her physical examination was unremarkable except for decreased strength in the right lower extremity. An MRI showed spinal osteomyelitis at the level of L4‐L5, and a CT‐guided biopsy was performed. Cultures from the biopsy grew Pseudomonas aeruginosa, and the patient was started on cefepime. Over a 3‐day period, the patient's mental status gradually worsened, leading to severe drowsiness with occasional episodes of agitation and eventually to unresponsiveness to verbal commands. She had not received any new medications except cefepime. Her moderate chronic kidney disease remained stable, and no other abnormalities were found in the laboratory evaluation or the CT and MRI scans of her head. An EEG showed subclinical status epilepticus. The cefepime was stopped, and she received symptomatic treatment. Her neurological function improved remarkably, and she was discharged soon after.

Discussion:

Hospitalized patients with sepsis or nosocomial infections are often treated aggressively with broad‐spectrum antibiotics. Cefepime hydrochloride, a fourth‐generation cephalosporin, is a common antibiotic of first choice for treating such infections. Review of the literature reveals 49 patients with renal impairment and 1 patient with normal kidney function suffered neurotoxicity due to cefepime. The indications of cefepime‐induced neurotoxicity are mainly confusion, myoclonus, and seizures. The possible mechanism of this neurotoxicity may be inhibition of GABA‐A receptor function. Diagnosis is typically delayed by a median of 5 days, mainly because of lack of awareness of clinicians. The diagnosis can be made by high clinical suspicion, specific findings on an EEG, and improvement with withdrawal of the drug. Treatment includes the use of benzodiazepines, barbiturates, and, in some cases, hemodialysis.

Conclusions:

Cefepime can cause nonconvulsive status epilepticus, predominantly in patients with chronic renal failure, and its frequency is probably underestimated. Hospitalist physicians should be aware of this unusual but critical complication. The dosage given to patients with renal failure must be adjusted appropriately.

Author Disclosure:

H. Lichaa, None; J. Rachoin, None; V. Rajput, None; W. D. Surkis, None.

To cite this abstract:

Lichaa H, Rachoin J, Rajput V, Surkis W. Cefepime: An Underrecognized Cause of Change in Mental Status. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 135. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/cefepime-an-underrecognized-cause-of-change-in-mental-status/. Accessed November 13, 2019.

« Back to Hospital Medicine 2007, May 23-25, Dallas, Texas